Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 30, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2009, 3:50 PM PDT for Washoe County, Nevada; Nevada County, Sierra County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 3:50 PM PDT (22:50 UTC)
- Expired
- Jul 28, 2009, 4:30 PM PDT
- In force
- 40 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Nevada County, CA, Sierra County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 282250 SVRREV CAC057-091-NVC031-282330- /O.NEW.KREV.SV.W.0030.090728T2250Z-090728T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 350 PM PDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA... SOUTHEASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...VERDI...STAMPEDE RESERVOIR... EXTREME SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA... * UNTIL 430 PM PDT * AT 347 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAIN AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR STAMPEDE RESERVOIR...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...VERDI AND STAMPEDE RESERVOIR. THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 0 AND 2. BOATERS AND SWIMMERS ON OR NEAR STAMPEDE RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD TO BOATS CAPSIZING. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3955 11999 3946 11998 3943 12010 3948 12015 TIME...MOT...LOC 2249Z 246DEG 8KT 3946 12008 $$ GMCGUIRE
2 follow-up statements
000 WWUS55 KREV 282316 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 416 PM PDT TUE JUL 28 2009 CAC057-091-NVC031-282330- /O.CON.KREV.SV.W.0030.000000T0000Z-090728T2330Z/ SIERRA CA-NEVADA CA-WASHOE NV- 416 PM PDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR EXTREME SOUTHWESTERN WASHOE...EXTREME NORTHEASTERN NEVADA AND SOUTHEASTERN SIERRA COUNTIES... AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VERDI...MOVING NORTHEAST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...VERDI...STAMPEDE RESERVOIR AND LOGGER CAMPGROUND. THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 0 AND 2. LAT...LON 3955 11999 3946 11998 3943 12010 3948 12015 TIME...MOT...LOC 2316Z 246DEG 8KT 3948 12001 $$ RC
000 WWUS55 KREV 282329 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 429 PM PDT TUE JUL 28 2009 CAC057-091-NVC031-282339- /O.EXP.KREV.SV.W.0030.000000T0000Z-090728T2330Z/ SIERRA CA-NEVADA CA-WASHOE NV- 429 PM PDT TUE JUL 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN WASHOE... EXTREME NORTHEASTERN NEVADA AND SOUTHEASTERN SIERRA COUNTIES WILL EXPIRE AT 430 PM PDT... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 6 PM PDT...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF HEAVY RAINS. IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS. LAT...LON 3955 11999 3946 11998 3943 12010 3948 12015 TIME...MOT...LOC 2329Z 246DEG 8KT 3949 11998 $$ RC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 PM PDT, 1 hour earlier.
Area forecast discussion, Jul 28, 2:50 PM PDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA 250 PM PDT TUE JUL 28 2009 .DISCUSSION... MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST. DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE 12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK. INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT RIDGES AND LEE MTN VALLEYS. NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN && .AVIATION... ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY THUNDERSTORMS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:03 PM PDT | Special Weather Statement | REV | Alpine | 57 min |
| Jul 27, 6:11 PM PDT | Special Weather Statement | REV | Alpine | 49 min |
| Jul 28, 3:30 PM PDT | Severe Thunderstorm Warning | REV | Alpine, Mono | 30 min |
| Jul 28, 4:07 PM PDT | Flash Flood Warning | REV | Alpine, Mono | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.